Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS North Platte, NE

May 3, 2003Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2003, 9:32 PM MDT for Garden County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 9:32 PM MDT (03:32 UTC)
Expired
May 3, 2003, 10:15 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 159 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KLBF 040332
SVRLBF
NEC069-040415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 PM MDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1015 PM MDT

* AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER OSHKOSH...
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEWELLEN AROUND 955 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4165 10262 4123 10257 4124 10208 4166 10201

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:55 PM MDT, 7 hours 37 minutes earlier.

Area forecast discussion, May 3, 1:55 PM MDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT SAT MAY 3 2003

FCST CHALLENGE WILL BE PCPN CHANCES SUNDAY/MONDAY ON BACKSIDE OF
UPPER LEVEL LOW...

A VERY ACTIVE WEATHER PATTERN THE NEXT 24 TO 48 HOURS ACROSS THE
CENTRAL U.S. WATER VAPOR IMAGERY CLEARLY SHOWS H25 JET MAX ACROSS
SRN CA INTO WRN CO. SOME CONVECTION FIRING FROM ERN ID INTO WRN
WYOMING IN AREA OF UPPER DIVERGENCE.

THE ETA MODEL IS VERY CONSISTENT WITH PREVIOUS RUN AT 12Z SUNDAY.
HEAVY PRECIP CONSISTENT AND EAST OF A VTN TO BBW LINE.

SEVERE POTENTIAL CERTAINLY A CONCERN TONIGHT. INITIATION WILL BE
MOST FAVORABLE IN PNHDLE NEAR DRYLINE AS H5 DISTURBANCE RIDES SWRLY
FLOW OUT OF CO-SE WY. STRONG VEERING OF WINDS WITH HEIGHT WITH
FAVORABLE 40-50KT 0-6KM SHEAR AS CONVECTION DEVELOPS INTO AN MCS BY
LATE EVENING FUELED BY 40-50KTS 850 LLVL JET.

ON SUNDAY H7 LOW CLOSES OFF AND MOVES SLOWLY FROM NERN CWFA AT 15Z
TO NWRN IA BY 00Z MON. MAIN SFC LOW TO MOVE FROM JUST EAST OF MCK AT
12Z INTO NWRN IA BY 00Z. OCCASIONAL SHOWERS ACROSS NERN CWFA WITH
CHC POPS BACK TO THE WEST. H85 TEMPS SUPPORT UPPER 70S SOUTHWEST BUT
STEEP H7 TO H5 LAPSE RATES WILL KEEP SKIES MOSTLY CLOUDY WITH A FEW
SHOWERS AROUND. WILL FAVOR THE COOLER MAV GUIDANCE.

SUNDAY NIGHT/MONDAY...H7 LOW MOVES SLOWLY NORTHEAST INTO SWRN MN.
WILL PLACE 30 POPS EVENING IN THE SW AND OVERNIGHT NORTHEAST. ON
MONDAY H7 TO H5 LAPSE RATES ARE ONLY 5-6 C/KM. MOIST SOUNDINGS IN
NORTHEAST WITH ANY WEAK WAVES ROTATING AROUND THE LOW WILL STILL
SUPPORT ISOLATED SHOWERS NORTHEAST. WILL KEEP SOUTHWEST CWFA DRY.
WILL AGAIN FAVOR THE COOLER MAV GUIDANCE FOR HIGHS.

MONDAY NIGHT/TUESDAY...SURFACE HIGH PRESSURE BUILDS IN AS UPPER LOW
MOVES INTO UPPER GREAT LAKES. THIS WILL ALLOW FOR SKIES TO CLEAR AND
FOR LOWS TO FALL TO AROUND 40 (UPPER 30S IN THE VALLEYS). DESPITE
ZONAL FLOW ALOFT...TEMPS TUESDAY WILL BE 5-10 DEGREES BELOW NORMAL AS
H85 TEMPS WARM TO ONLY ABOUT 8C IN AFTN. 60-65 DEGREES SHOULD COVER
TUESDAY HIGHS.

GFS INDICATES A DISTURBANCE TO MOVE FROM ERN CO INTO WRN KS TUESDAY
NIGHT BUT WILL LEAVE DRY ATTM.

EXTENDED...DISTURBANCE TIMED TO MOVE THROUGH WED NIGHT. H85 JET MAY
AGAIN BE STRONG WITH SFC LOW LIKELY INTO NERN CO. CHC CONTINUES THUR
AND INTO ERN CWFA THU NIGHT. DRY AGAIN TIL FRIDAY NIGHT/SATURDAY
WHEN ANOTHER SYSTEM ARRIVES. LATEST GFS RUN CAME IN WITH A CLOSED H5
LOW. H85 LOW IN NEBR PNHDL AT 12Z SAT.

.LBF...NONE.

KAR
Hazardous weather outlook, May 3, 12:06 PM MDT, 9 hours 26 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-032045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
106 PM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND TONIGHT OVER ALL OF THE OUTLOOK AREA. A LOW PRESSURE
SYSTEM OVER THE EASTERN PLAINS OF WYOMING WILL BECOME MORE ORGANIZED
THIS AFTERNOON AND MOVE OUT INTO WESTERN PORTIONS OF SOUTH DAKOTA
AND NEBRASKA THIS AFTERNOON AND SPREAD EAST TONIGHT. ABUNDANT
MOISTURE OVER THE AREA AND AN UNSTABLE ATMOSPHERE WILL COMBINE FOR
THUNDERSTORM DEVELOPMENT. THE GREATEST POTENTIAL FOR SEVERE
THUNDERSTORM DEVELOPMENT WILL BE WEST OF A VALENTINE TO NORTH PLATTE
LINE THROUGH MIDNIGHT CDT AND THEN SHIFT EAST OF A VALENTINE TO
NORTH PLATTE LINE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT
GENERALLY EAST OF A LINE FROM VALENTINE TO BROKEN BOW AS THE LOW
PRESSURE SYSTEM DEEPENS AND MOVES INTO EASTERN NEBRASKA THROUGH THE
DAY. NO HAZARDOUS WEATHER EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IN PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON...INTO SUNDAY.

POWER

In the hours before

Local storm report, May 3, 7:55 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0855 PM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 PM    3 W HYANNIS               NE   1.75 IN HAIL
05/03/03   GRANT

MB
Local storm report, May 3, 8:30 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0930 PM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 PM    2 S HYANNIS               NE   1.00 IN HAIL
05/03/03   GRANT

0925 PM    2 S WHITMAN               NE   FUNNEL CLOUD
05/03/03   GRANT

0925 PM    9 NNE HYANNIS             NE   1.00 IN HAIL
05/03/03   CHERRY

MB
Local storm report, May 3, 8:45 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0945 PM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    16 SSE LAKESIDE           NE   1.00 IN HAIL
05/03/03   GARDEN

MB
Local storm report, May 3, 8:53 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0953 PM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    17 S BINGHAM              NE   0.75 IN HAIL
05/03/03   GRANT

MB
Special weather statement, May 3, 9:03 PM MDT, 29 minutes before
NEZ069>071-040320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1003 PM CDT SAT MAY 3 2003

...TORNADO WATCH NUMBER 224 HAS EXPIRED...

THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR THE EASTERN NEBRASKA
PANHANDLE INTO WESTERN CENTRAL AND SOUTHWEST NEBRASKA HAS BEEN
ALLOWED TO EXPIRE...AS THE THREAT OF TORNADOES HAS DECREASED.
HOWEVER...A NEW SEVERE THUNDERSTORM WATCH WILL BE ISSUED FOR ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA...EXCLUDING THE EASTERN NEBRASKA
PANHANDLE UNTIL 400 AM CDT (300 AM MDT). A LINE OF THUNDERSTORMS
EXTENDING FROM WESTERN CHERRY COUNTY INTO SOUTHERN GARDEN COUNTY...
WILL CONTINUE TO INCREASE IN COVERAGE AS THEY MOVE EAST OVERNIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE
STORMS.

DP
Local storm report, May 3, 9:27 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1027 PM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    12 NW ARTHUR              NE   0.75 IN HAIL
05/03/03   ARTHUR

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 6:32 PM MDTTornado WarningLBFGarden, Grant, Sheridan58 min
May 3, 7:29 PM MDTTornado WarningLBFGrant46 min
May 3, 7:35 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan55 min
May 3, 8:10 PM MDTTornado WarningLBFGrant50 min
May 3, 8:31 PM MDTSevere Thunderstorm WarningLBFGarden59 min
May 3, 8:46 PM MDTSevere Thunderstorm WarningLBFCherry, Hooker59 min
May 3, 9:11 PM MDTSevere Thunderstorm WarningLBFArthur64 min
May 3, 9:58 PM MDTSevere Thunderstorm WarningLBFMcPherson62 min
May 3, 10:13 PM MDTSevere Thunderstorm WarningLBFArthur32 min
May 3, 10:18 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln57 min
May 4, 2:01 PM MDTSevere Thunderstorm WarningLBFSheridan59 min
May 4, 3:59 PM MDTSevere Thunderstorm WarningLBFCherry46 min
May 4, 4:41 PM MDTTornado WarningLBFCherry34 min
May 4, 5:19 PM MDTSevere Thunderstorm WarningLBFBrown56 min
May 4, 5:21 PM MDTSevere Thunderstorm WarningLBFCherry24 min
May 4, 5:34 PM MDTSevere Thunderstorm WarningLBFThomas41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.